Spice and K2 are common names for synthetic cannabinoid products. Although these products are often erroneously known as synthetic marijuana, they are pharmacologically distinct from the active compounds in marijuana and are far more dangerous.
Spice and K2 are man-made chemicals that are often sprayed on dried plant material and smoked or sold as liquid concentrates that are used in vape pens. Underscoring the well-known dangers associated with use, synthetic cannabinoid products are often labeled “not for human consumption” to protect the manufacturers from legal consequences. “Spice” and “K2” are just two examples of common names for synthetic cannabinoids, which are often sold in shops, gas stations and novelty stores.
Many synthetic cannabinoids have been classified as Schedule I drugs, meaning that they have no medical value and have a high risk of abuse. However, because they are synthesized in labs, minor alterations to molecular structures can produce new, unscheduled chemicals that have unknown effects. In 2014, 177 new synthetic cannabinoids were reported. Making matters more complicated, some synthetic cannabinoid products are laced with chemicals like brodifacoum, a rodenticide, or the extremely dangerous synthetic opioid fentanyl.
Trends among high school students indicate that the use of synthetic cannabinoids has dropped since its peak in 2015, although new data suggests that synthetic cannabinoid use was gaining popularity among adolescents and adults across the country.
Can You Overdose on Spice?
Yes, spice overdoses are possible and can have lethal consequences. There is no safe amount of spice to consume. Most drugs are associated with a dose-dependent risk of adverse effects or overdose, but that does not hold true for products sold as spice/K2. Because the exact chemical nature of any batch may be different from the last batch, it is difficult to identify exactly what the consequences of spice use may be.
Spice may be laced with other dangerous chemicals which can profoundly affect the likelihood of overdose. Spice may also have negative interactions with prescription drugs including antidepressants, anticonvulsants, blood thinners, antibiotics and some over-the-counter drugs, including NSAIDs like ibuprofen.
K2 Overdose Symptoms
Some people mistakenly believe that K2 is a safe alternative to marijuana and that the effects will be similar. K2 does activate the same brain cell receptors (known as CB1 receptors) that marijuana activates, but marijuana is a weak activator of CB1, while K2 has significantly stronger effects. Additionally, K2 is often rife with other synthetic chemicals that interact with the brain in unknown ways. People who use spice or K2 often report feeling relaxed or euphoric, and frequently experience altered perception and feelings of detachment from reality. Synthetic cannabinoids are also well known to produce symptoms of psychosis, including hallucinations, extreme anxiety, paranoia, and states of confusion. These symptoms can make people act in irrational ways. Numerous instances of people killing themselves or others after K2 use have occurred.
K2 Overdose Signs
K2 overdoses are medical emergencies that can have deadly consequences. Observable signs of overdose include vomiting, rapid heartbeat, elevated temperature, restlessness, agitation, bleeding from the ears or eyes, bloody urine, seizures, stroke and heart attack. If you suspect a K2 overdose, call 911 immediately.
Side Effects of Spice Overdose
Synthetic cannabinoids may have long-term physical and psychological side effects. Because many synthetic cannabinoids have unknown chemicals in them, unpredictable medical complications are often a consequence of spice use. For example, more than 150 people were hospitalized in Illinois in 2018 after using K2 that was laced with “superwarfarins” commonly used in rat poison. Research suggests that superwarfarins have long-term negative consequences on the brain and liver function. Spice has also been associated with acute kidney injury, which may require dialysis.
Some people suffered severe, long-term psychological ramifications from spice use. One person suffered from a “sudden psychotic break” after using synthetic cannabinoids. Over the course of the subsequent two years, they were repeatedly institutionalized. Another person had multiple strokes after using spice that required she be put into a medically induced coma. Consequently, she is blind, partially paralyzed and is severely cognitively impaired.
Spice/K2 Overdose Prevention
The only way to guarantee the prevention of a K2 or spice drug overdose is to abstain from using the substance. There is no safe dose or way to use any synthetic cannabinoid product. If you suspect someone you know is using K2, discuss your concerns with them. Parents who are concerned that their children may be using K2 should educate them about the dangers associated with its use and take steps to minimize opportunities for them to use K2.
Treatment For Spice and K2 Overdoses
Spice and K2 overdoses are medical emergencies. If you suspect that you or someone else has overdosed, call 911 immediately.
Overdoses of spice and K2 pose particular challenges to medical professionals because there is no way to know exactly what chemical(s) caused overdose signs and symptoms. Even overdoses of synthetic cannabinoids in the absence of other chemicals remain an area of active research. The current best-practice approach to spice or K2 drug overdose is supportive care and treating symptoms as they arise.
Pharmacological interventions, including benzodiazepines, may be used in the case of serious psychological symptoms: physical symptoms are addressed individually (e.g., patients with high temperature will be treated with cooling therapy).
If you struggle with a substance use disorder, help is available. Contact The Recovery Village Ridgefield to speak with a representative about how addiction treatment can help. Take the first step toward a healthier future, call today.
National Institute on Drug Abuse. “Synthetic Cannabinoids (K2/Spice).” February 2018. Accessed August 7, 2019.
Drug Policy Alliance. “Are synthetic cannabinoids legal?” Accessed August 7, 2019.
National Institute on Drug Abuse. “Synthetic Cannabinoids (K2/Spice) Unpredictable Danger.” October 2017. Accessed August 7, 2019.
Yeager, Ashley. “Synthetic Cannabinoid K2 Overdoses Are Rampant. Here’s Why.” The Scientist, August 2018. Accessed August 7, 2019.
Johnston, Loyd; Miech, Richard; O’Malley, Patrick; Bachman, Jerald; Schulenberg, John; Patrick, Megan. “Monitoring the Future National Survey Results on Drug Use 1975-2018: Overview, Key Findings on Adolescent Drug Use.” Ann Arbor: Institute for Social Research, University of Michigan. January 2019. Accessed August 7, 2019.
Martz, Gloria; Tankersley, William; Madhuri Mekala, Hema; Motiwala, Huda. “Rates of Synthetic Cannabinoid Use in Adolescents Admitted to a Treatment Facility.” The Primary Care Companion for CNS Disorders, 2018. Accessed August 7, 2019.
Collman, Ashley. “People have been overdosing en masse on the dangerous synthetic marijuana known as K2 — and Chinese labs are partly to blame.” Insider, August 25, 2018. Accessed August 7, 2019.
Tai, Sherrica; Fantegrossi, William. “Pharmacological and Toxicological Effects of Synthetic Cannabinoids and Their Metabolites.” Current Topics in Behavioral Neurosciences, July 2017. Accessed August 7, 2019.
Alipour, Azita; Patel, Puja Baldev; Shabbir, Zaheera; Gabrielson, Stephen. “Review of the many faces of synthetic cannabinoid toxicities.” Mental Health Clinician, March 2019. Accessed August 7, 2019.
Rugg, Peter. “Iowa teen David Rozga smokes K2, freaks out and commits suicide.” The Pitch, June 2010. Accessed August 7, 2019.
Eustachewich, Lia. “Suspect accused of butchering jogger may have been high on K2.” The New York Post, September 21, 2018. Accessed August 7, 2019.
Fox, Maggie. “’People were just bleeding’: Doctors describe tainted pot emergency.” NBC Health News, September 27, 2018. Accessed August 7, 2019.
Card, David John; Francis, Sebastian; Deuchande, Krutika; Harrington, Dominic Jon. “Superwarfarin poisoning and its management.” BMJ Case Reports, October 2014. Accessed August 7, 2019.
Feinstein, Douglas; et al. “The emerging threat of superwarfarins: history, detection, mechanisms, and countermeasures.” Annals of the New York Academy of Sciences, June 2016. Accessed August 7, 2019.
Centers for Disease Control. “Acute Kidney Injury Associated with Synthetic Cannabinoid Use — Multiple States, 2012.” Morbidity and Mortality Weekly Report, February 2013. Accessed August 7, 2019.
Haiken, Melanie. “’Spice’ Or Synthetic Marijuana Linked To Psychosis, Brain, and Kidney Damage.” Forbes, June 2013. Accessed August 7, 2019.
Cooper, Ziva. “Adverse Effects of Synthetic Cannabinoids: Management of Acute Toxicity and Withdrawal.” Current Psychiatry Reports, June 2016. Accessed August 7, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.